Hail, Nobles
- When
- August 20, 9:15 PM CST
- Where
- Nobles County, 3 mi W of Bigelow
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.500, -95.760
A thunderstorm produced large hail near the town of Bigelow in Nobles County in southwest Minnesota on the evening of August 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail near the town of Bigelow in Nobles County in southwest Minnesota on the evening of August 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 20, 8:29 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT MON AUG 20 2007
.DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS MOVING EAST-NORTHEAST ACROSS
NORTHWEST IOWA THIS EVENING AND TIMING FROM PREVIOUS FORECAST MOVING
BULK OF THIS ACTIVITY EAST OF THE AREA BY 06Z LOOKS GOOD...AND HAVE
NOT MADE ANY SIGNIFICANT CHANGES TO FORECAST FOR TONIGHT EXCEPT TO
TRIM POPS IN WESTERN CWA...AND BUMP UP A LITTLE IN THE FAR SOUTHEAST.
UPDATES HAVE BEEN SENT.
&&
.AVIATION...
AVN CONCERNS INCLUDE THE POSSIBILITY OF SOME MVFR CIGS DURING THE
LATE EVENING AND OVERNIGHT AT THE KFSD AND KSUX TAF SITES. THIS IS
DUE TO SOME POSSIBLE STRATUS DEVELOPMENT BEHIND A TS COMPLEX WHICH WL
BE MOVG E OF THIS AREA BY THAT TIME. WORSE YET...BE AWARE THAT SOME
IFR CONDS COULD DEVELOP AROUND SUNRISE INTO MID MORNING ON TUE AT
KFSD AND KSUX. THE LOW LEVEL WINDS WL BE EXTREMELY LIGHT WITH A LOT
OF RESIDUAL LOW LEVEL MOISTURE. ANY TEMP INVERSION AT ALL WL LIKELY
CAUSE STRATUS DEVELOPMENT TUESDAY MORNING. IFR CONDS APPEAR LESS
LIKELY AT KHON TUE MORNING AT THIS TIME.
PCPN WISE...ISOLATED TSRA AROUND KSUX SHOULD MOVE EAST OF THERE BY
05Z...WITH DRY CONDITIONS EXPECTED THROUGH THE REST OF TONIGHT AND
TUESDAY MORNING. SCATTERED TSRA WILL AGAIN BE POSSIBLE LATE TUESDAY
AFTERNOON AND EVENING...AGAIN MAINLY AFFECTING KSUX TAF LOCATION.
&&
.PREV DISCUSSION...
FOR THIS AFTERNOON AND TONIGHT...SYNOPTIC WARM FRONT LOOKS TO BE
SEATING UP ACROSS NORTHERN NEBRASKA WITH AN OUTFLOW FROM EARLIER MCS
STRETCHING FROM NEAR KOMA-KSUX-KMHE. BOTH AREAS COULD SERVE AS A
FOCUS FOR THUNDERSTORM INITIATION AS PLENTY OF UPPER LEVEL SUPPORT
SPREADS OVER THE AREA. SOME CAPPING OCCURRING...BUT WITH CIN VALUES
ONLY AROUND 40 J/KG...STRONG UPPER LEVEL SUPPORT SHOULD OVERCOME
THIS. VERY STRONG DRYING IN THE MID LEVELS WITH THIS WAVE...NOT TO
MENTION 4000 J/KG CAPE VALUES AND STRONG SHEAR...SHOULD LEAD TOWARDS
AN ORGANIZED SEVERE WEATHER EVENT. AT THIS TIME...HIGHEST THREAT FOR
THIS TO OCCUR WILL BE MAINLY SOUTH OF A CHAMBERLAIN TO STORM LAKE
IOWA LINE. WITH LCL VALUES SO LOW...A TORNADO OR TWO NOT OUT OF THE
QUESTION. OTHERWISE....SHOULD SEE DRIER AIR FILTER IN ON NORTH WINDS
TONIGHT WITH COOLER OVERNIGHT LOWS.
PRETTY MUCH STATUS QUO FCST FM TUES THRU EXTD AS PREV FCST STILL
LOOKING GOOD OVERALL. THE TUES SYSTEM MAY NOT LOOK QUITE AS
ORGANIZED AS BEFORE...BUT MODELS KNOWN TO FLIP/FLOP. ANY CHC TSTMS
THRU TUE MRNG WOULD BE CAUSED BY MID LVL WARM ADVECTION IN NRN CWA.
HOWEVER...DURG AFTN RETURN LOW LVL SSELY FLOW IN RESPONSE TO NEXT
SHORT WAVE WILL BRING BACK MOISTURE AND INSTABILITY...ESP SOUTH OF
I90 WHERE STILL EXPCT AT LEAST SCT TSTMS TO DVLP IN THE AFTN AND EVE
AND MOVE SEWD THRU NWRN IA. SOME SVR WILL BE QUITE PSBL WITH GOOD
LAPSE RATES AND SHEAR EXPCD. DRYING FM NW TO SE TUES NGT...BUT MORE
SHORT WAVES IN ZONAL FLOW WILL BRING BACK MORE ELEVATED SHRA/TSRA
INTO SRN CWA WED...SPRDG ENE WED NGT AND CONTINUING OFF AND ON THRU
FRI ACCORDING TO LONGER RANGE MODELS. APPEARS THIS ACTIVITY WOULD BE
MOSTLY HEAVY RAIN PRODUCERS AND A LIT TOO ELEVATED FOR MUCH SVR
EXCPT CLOSER TO SFC BASED IN FAR SRN CWA...UNLESS THERE ARE ELEVATED
HAILERS WITH COLD AIR ALOFT TO THE NORTH. SRN THRU ERN CWA WILL
STILL HAVE POTENTIAL FOR MORE FLOODING RAINS REST OF WEEK UNLESS
LIFTING BOUNDARY SHIFTS FURTHER SOUTH.
KEPT IT DRY FOR SAT THRU MON AS RDG MOVES SEWD OVR CWA FLWD BY
RETURN SSELY FLOW OF WARM HUMID AIR FOR SUN INTO MON. 12Z HPC GUID
LOOKS RATHER UNDERDONE WITH TEMPS...DEWPOINTS...AND WINDS...AND WILL
GO HIGHER WITH A BLEND OF OUR PREV FCST WITH PATTERN RECOGNITION.
WET STORMY PATTERN MAY RETURN LATE MON IF LONG RANGE MODELS RIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR IAZ002-003-012>014-
020>022-031-032.
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR
MNZ080-081-089-090.
NE...NONE.
SD...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT MON AUG 20 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A VERY FAVORABLE ENVIRONMENT FOR SEVERE WEATHER WILL DEVELOP BY LATE THIS AFTERNOON...ESPECIALLY NEAR THE MISSOURI RIVER BORDERING NEBRASKA...INTO NORTHWEST IOWA. THERE IS A FAIRLY HIGH THREAT OF BOW ECHO DEVELOPMENT...WHICH COULD RESULT IN HAIL TO THE SIZE OF GOLF BALLS...70 MPH WIND GUSTS AND A FEW TORNADOES. ALONG WITH THE SEVERE POTENTIAL...VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE. PLEASE BE PREPARED FOR RAPIDLY CHANGING CONDITIONS THIS AFTERNOON. FLOODING... THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 O 2 INCHES PER HOUR. THIS HEAVY ACTIVITY SHOULD BE MAINLY SOUTH OF A PARKSTON TO SPENCER IOWA LINE. ADDITIONALLY...HEAVY RAIN THAT FELL LAST NIGHT AND EARLY THIS MORNING WILL CAUSE RIVERS TO RISE TO NEAR BANKFUL OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. IF THE HEAVY RAINFALL EXPECTED TONIGHT OCCURS A LITTLE FARTHER NORTH THAN EXPECTED...THESE RIVERS MAY BE PUSHED BEYOND BANKFUL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF POTENTIALLY SEVERE STORMS WILL GENERATE TOWARD TUESDAY EVENING ACROSS FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...PUSHING THROUGH NORTHEAST NEBRASKA AND NORTHWEST IOWA IN THE EVENING. HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO AN ADDITIONAL THREAT OF VERY HEAVY RAINFALL OVER AREAS SOUTH OF A LINE FROM WINDOM TO VERMILLION. THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG AND SOUTH OF INTERSTATE 90. THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 300 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The Sioux Falls radar (KFSD), 79 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55145.